Arkansas, 2012Hail and Damaging Wind in Arkansas, August 8, 2012
August 8, 2012 · NWS TSA · 5 events in 1 county or zone
Thunderstorms developed over northwestern Arkansas along a weak surface low pressure trough that extended across the area. Damaging wind and some hail occurred in Washington County with one of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed over northwestern Arkansas along a weak surface low pressure trough that extended across the area. Damaging wind and some hail occurred in Washington County with one of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 8, 11:05 AM CST, 10 minutes earlier.
Area forecast discussion, Aug 8, 11:05 AM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1205 PM CDT WED AUG 8 2012
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
TSRA POTENTIAL AT THE NE OK AND NW AR TERMINALS THIS
EVENING/OVERNIGHT THE BIGGEST CONCERN. SOME SIGNS THAT ORGANIZED
CONVECTION MAY AFFECT THESE AREAS TONIGHT...ESPECIALLY FYV/XNA.
WILL CARRY TEMPOS AT FYV/XNA WITH VCTS AT BVO/TUL/RVS. ALSO SOME
MORE ISOLD/SCT AFTN DEVELOPMENT /MUCH LIKE THE LAST COUPLE OF
AFTNS/ COULD AFFECT ALL SITES...WITH THE GREATEST POTENTIAL AT
MLC/FSM/XNA/FYV. WITH ANY TSRA...DOWNBURST POTENTIAL EXISTS...WITH
MORE ORGANIZED WIND POTENTIAL THIS EVENING WITH STORMS NEAR THE
KS/MO BORDERS. VFR CONDITIONS WILL PREVAIL AT ALL SITES EXCEPT IN
TSRA.
&&
.PREV DISCUSSION... /ISSUED 954 AM CDT WED AUG 8 2012/
..UPDATE...
DISCUSSION...
SCATTERED THUNDERSTORMS DEVELOPING THIS MORNING ACROSS MAINLY
EASTERN OKLAHOMA...AND SHOULD CONTINUE THROUGH MUCH OF THE DAY.
RAISED POPS IN ALL AREAS THIS MORNING TO CHANCE CATEGORY TO MATCH
THE AFTERNOON HOURS. SEVERE THREATS WILL BE SIMILAR TO THE LAST
COUPLE OF DAYS...WITH DAMAGING DOWNBURSTS THE MAIN CONCERN...WITH
LARGISH HAIL A SECONDARY CONCERN. STILL THINK THAT INCREASING
CLOUD COVER TODAY WILL KEEP TEMPERATURES LOWER THAN YESTERDAY IN
MOST AREAS...DESPITE A WARMER START TO THE DAY IN SOME LOCATIONS.
ANY BREAKS IN THE CLOUDS...HOWEVER...WILL YIELD A QUICK WARMUP SO
SUBSEQUENT TEMPERATURE UPDATES WILL BE POSSIBLE.
PREV DISCUSSION... /ISSUED 637 AM CDT WED AUG 8 2012/
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS EXPECTED THROUGHOUT PERIOD. SLIGHT CHANCES OF
THUNDERSTORMS FROM LATE THIS MORNING INTO THE AFTERNOON...BUT
TOO SMALL TO CARRY IN TAFS. A LITTLE BETTER CHANCE DEVELOPING
LATE AFTERNOON INTO THE NIGHT.
PREV DISCUSSION... /ISSUED 359 AM CDT WED AUG 8 2012/
DISCUSSION...
WENT AHEAD AND BUMPED TEMPERATURES UP A FEW MORE DEGREES
ON THURSDAY AHEAD OF FRONT. PRELIMINARY TEMPS/POPS BELOW
HAVE BEEN UPDATED TO REFLECT THESE CHANGES.
PREV DISCUSSION... /ISSUED 252 AM CDT WED AUG 8 2012/
DISCUSSION...
A SOMEWHAT CHALLENGING FORECAST OVER THE NEXT COUPLE OF DAYS...TRYING
TO PIN DOWN PRECIPITATION TIMING/COVERAGE AND THE OVERALL IMPACT
ON TEMPERATURES. AN UPPER LEVEL VORT/SPEED MAX WILL DIVE SOUTH
INTO THE CENTRAL PLAINS TODAY. SCATTERED THUNDERSTORMS ARE AGAIN
EXPECTED TO DEVELOP THIS AFTERNOON WITH SURFACE HEATING. DEPENDING
ON HOW WARM TEMPERATURES GET...THE STRONGER STORMS WILL POSE A
SEVERE THREAT WITH DAMAGING WINDS AND POSSIBLY MARGINALLY SEVERE
HAIL AS MID LEVEL TEMPERATURES BEGIN TO COOL WITH APPROACHING
TROUGH. THERE IS ALSO A SMALL POTENTIAL FOR ADDITIONAL CONVECTIVE
DEVELOPMENT NORTH OF THE AREA THIS EVENING...WITH SOME TYPE OF MCS
FEATURE MOVING INTO NORTHEAST OKLAHOMA THIS EVENING OR OVERNIGHT.
AGAIN CONFIDENCE IS NOT OVERLY HIGH ON ABOVE SCENARIO...BUT WITH
THE WETTER NAM/LOCAL MODEL WENT WITH MODESTLY HIGHER POPS THAN
THE MAV GUIDANCE.
COLD FRONT WILL MOVE INTO NORTHEAST OKLAHOMA BY LATE THURSDAY
MORNING...PUSHING SOUTH TO THE RED RIVER BY EARLY EVENING. HOT
CONDITIONS ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY ACROSS SE
OK/W CENTRAL ARKANSAS. ALSO SCATTERED SHOWERS/THUNDERSTORMS WILL
BE POSSIBLE ALONG THE FRONT THURSDAY AFTERNOON. A MUCH NEEDED
BREAK FROM THE EXCESSIVE HEAT IS EXPECTED ON FRIDAY AS SURFACE
HIGH PRESSURE BUILDS INTO THE SOUTHERN PLAINS. CONDITIONS WILL
STILL BE WARM FRIDAY AFTERNOON AND WITH A VERY DRY AIR-MASS IN
PLACE/GUSTY NORTHEAST WINDS...AN ELEVATED FIRE DANGER THREAT WILL
BE LIKELY...ESPECIALLY IN AREAS THAT DO NOT RECEIVE SIGNIFICANT
RAINFALL.
WEAKER UPPER RIDGE WILL REMAIN OVER THE DESERT SOUTHWEST INTO THE
EARLY PART OF NEXT WEEK WITH TEMPERATURES REMAINING CLOSER TO THE
SEASONAL NORMS. NORTHWEST FLOW ALOFT WILL AT LEAST BRING A LIMITED
CHANCE FOR SHOWERS/THUNDERSTORMS SUNDAY INTO MONDAY. TRENDED TOWARD
THE WARMER ECMWF FOR HIGHS FOR THE REMAINDER OF THE EXTENDED
PERIODS.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&
SHORT TERM...22
LONG TERM....07
AVIATION...22
Hazardous weather outlook, Aug 8, 4:00 AM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CDT WED AUG 8 2012
ARZ001-002-010-011-019-020-029-OKZ049-053>076-091000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CDT WED AUG 8 2012
THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.
DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.
FIRE WEATHER DANGER.
RISK...LIMITED.
AREA...EASTERN OKLAHOMA AND PORTIONS OF NORTHWEST ARKANSAS.
ONSET...THIS AFTERNOON.
DISCUSSION...
NORTHWEST FLOW ALOFT WILL SUPPORT AN ENHANCED CHANCE OF STRONG
THUNDERSTORMS TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS
WILL BE POSSIBLE LATE THIS AFTERNOON AND INTO THE EVENING.
DOWN BURST WINDS WILL BE THE MAIN THREAT.
TEMPERATURES WILL AGAIN CLIMB TO AROUND 100 DEGREES OVER MUCH OF
THE AREA. THE HUMIDITY WILL BE A LITTLE HIGHER...RESULTING IN HEAT
INDEX VALUES BETWEEN 100 AND 105.
THE HIGH TEMPERATURES WILL ALSO RESULT IN A LIMITED WILD FIRE
THREAT. MINIMUM AFTERNOON HUMIDITY WILL STILL DROP TO AROUND 30 PERCENT
IN MANY AREAS.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...DANGEROUS HEAT POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SATURDAY...NO HAZARDS.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
EXTENDED DISCUSSION...
THE NORTHWEST FLOW ALOFT WILL KEEP A CHANCE OF THUNDERSTORMS INTO
THE DAY THURSDAY...AS A COLD FRONT MOVES THROUGH THE AREA. HIGH
PRESSURE WILL BUILD BEHIND THE FRONT THURSDAY NIGHT AND BRING DRY
WEATHER AGAIN. ANOTHER FRONT WILL TRY TO MOVE INTO THE AREA ON
SUNDAY...THEN STALL OUT. THAT WILL PROVIDE A CHANCE OF
THUNDERSTORMS SUNDAY THROUGH TUESDAY.
EMERGENCY MANAGEMENT PLANNING STATEMENT...
WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, Aug 8, 9:53 AM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1053 AM CDT WED AUG 8 2012
ARZ001-081630-
BENTON AR-
1053 AM CDT WED AUG 8 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTY...
IN NORTHWEST ARKANSAS
NORTHWESTERN BENTON
AT 1052 AM CDT...A STRONG THUNDERSTORM WAS CENTERED ABOUT 4 MILES
SOUTHWEST OF SULPHUR SPRINGS...MOVING SOUTHEAST AT 5 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...SULPHUR
SPRINGS...MAYSVILLE...GRAVETTE...DECATUR AND HIWASSE.
THIS STORM WILL BE CAPABLE OF PRODUCING MARBLE SIZE HAIL AND WIND
GUSTS TO 40 MPH.
LAT...LON 3650 9431 3632 9430 3632 9459 3651 9461
TIME...MOT...LOC 1552Z 315DEG 5KT 3645 9451Thunderstorm Wind, Washington
- When
- August 8, 11:15 AM CST
- Where
- Washington County, Springdale
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 36.180, -94.130
Strong thunderstorm wind blew down numerous trees in and around Springdale. A large swingset and trampoline were also destroyed.
Hail, Washington
- When
- August 8, 12:00 PM CST
- Where
- Washington County, 2 mi ESE of Morrow
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 35.839, -94.347
Hail, Washington
- When
- August 8, 12:00 PM CST to 12:15 PM CST
- Where
- Washington County, 1.36 mi W of Morrow
- Measured
- 0.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 35.847, -94.404
Hail, Washington
- When
- August 8, 12:05 PM CST
- Where
- Washington County, 2 mi SE of Clyde
- Measured
- 0.75 in hail
- Reported by
- Other Federal Agency
- Coordinates
- 35.880, -94.375
Hail, Washington
- When
- August 8, 12:05 PM CST to 12:15 PM CST
- Where
- Washington County, 1.62 mi NNW of Morrow
- Measured
- 0.75 in hail
- Reported by
- SHAVE Project
- Coordinates
- 35.873, -94.386
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 8 to 11, 20123 deaths · 1 event
- Hail and Damaging Winds in Iowa, August 8, 2012$276,000 · 1.25 in hail · 26 events
- Hail and Damaging Winds in Kansas, August 8, 20121 injured · $106,000 · 1.25 in hail · 12 events
- Flash Flood and Damaging Winds in Oklahoma, August 8, 2012$80,000 · 70 kt wind · 14 events
- Hail and Damaging Winds in Illinois, August 8, 2012$49,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Arkansas, August 8, 2012$43,000 · 1 in hail · 6 events
- Damaging Wind and Lightning Strike in New York, August 8, 20121 injured · $35,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Missouri, August 8, 2012$22,000 · 1.5 in hail · 15 events
- Flood and Hail in Indiana, August 8 to 9, 2012$26,000 · 1 in hail · 7 events
- Damaging Winds in Ohio, August 8, 2012$22,000 · 50 kt wind · 4 events
- Lightning Strike and Heavy Rain in Florida, August 8, 20122 injured · 3 events
- Hail and Damaging Winds in Missouri, August 8, 2012$12,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401235, 407446, 411266, 407447, 411268.